Minnesota, 2020

Tornadoes and Flash Flooding in Minnesota, August 13 to 14, 2020

August 13 to 14, 2020 · NWS FGF · 27 events in 10 counties and zones

During the very early morning hours of Friday, August 14th, sporadic slow moving severe thunderstorms formed across portions of west central Minnesota. These resulted in reports of large hail, strong wind gusts, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$335,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the very early morning hours of Friday, August 14th, sporadic slow moving severe thunderstorms formed across portions of west central Minnesota. These resulted in reports of large hail, strong wind gusts, and flash flooding. Prior to sunrise and through Friday morning, additional storms developed back westward into southeast North Dakota, and they continued to fire across west central Minnesota. These storms continued to produce large hail, gusty winds, and flash flooding. By mid-afternoon, an area of surface low pressure tracked through west central Minnesota, dragging a cold front behind it. Five tornadoes occurred during this period across Grant County, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 13, 10:36 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 13, 10:36 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1136 PM CDT Thu Aug 13 2020

.UPDATE...
Issued at 1136 PM CDT Thu Aug 13 2020

Slow moving thunderstorms continue over the southern Red River
Valley up toward the Bemidji area. Overall they have transitioned
from a hail threat to more of a wind threat. The current storms
remain on the western fringe of the 850mb jet, which will slowly
transition eastward overnight. The storms have finally shifted
east of the heavier rain area from earlier tonight, but do
continue to produce locally heavy rain.

UPDATE Issued at 843 PM CDT Thu Aug 13 2020

Severe thunderstorms continue northeast of the F-M area, up toward
the northwest side of the Upper and Lower Red Lakes. These storms
have not been moving too much, so heavy rain may still be an issue
in some areas. Radar estimated storm total precipitation shows
some heavier amounts in eastern Pennington and eastern Norman
counties. Otherwise, the latest SPC discussion mentions the
potential for continued development over the next few hours as the
low level flow picks up.

UPDATE Issued at 632 PM CDT Thu Aug 13 2020

Thunderstorms have been firing from just east of the Fargo-
Moorhead area, northeast toward the Upper and Lower Red Lakes.
This seems to be along the western fringe of the low level jet and
in the warm sector with ample instability and moisture. The SPC
has issued a severe thunderstorm watch that includes most of our
counties along and east of the Red River Valley. With the high
amount of moisture in the area, will have to keep an eye on heavy
rain, or training of storms over the same area.

&&

.SHORT TERM...(This afternoon through Friday night)
Issued at 352 PM CDT Thu Aug 13 2020

Warm front continues to work north, but so far we appear to remain
capped with only elevated showers/weak storms transitioning north
early this afternoon. As the surface trough continues to slide east
and the CAP weakens we should see combination of low level
convergence and at least some synoptic support associated with trough
passage through southern Canada. This should allow thunderstorm
initiation in highly unstable air mass this evening (ML CAPE already
over 4000 J/KG according to SPC RAP mesoanalysis). Effective shear
is shown by SPC Mesoanalysis in the 30-45 kt across northeast ND into
northwest MN, and if concurrent with thunderstorm activity could
help with discrete supercell potential before mergers take place and
activity transitions east. Best signal is still mainly in northwest
MN based on CAMs, but I wouldn't want to rule out severe potential
anywhere this evening along convergence zone (may be more isolated
further into eastern ND).

Stronger synoptic/mesoscale ascent arrives after 03Z as shortwave
moves along the ND/SD border, with very high shear associated with
LLJ and strong mid level speed max. WIth lingering high
moisture/instability there will be a potential for elevated discrete
cells and eventually upscale growth potential into another MCS that
would then transition into eastern ND and northwest MN 4-9AM period.
This period may actually have the best overall potential for severe
convection in eastern ND.

Regarding impacts this evening/overnight tonight: Where supercells
develop environment could support potential for hail to 2 inch,
downburst potential to 75 mph and tornadoes. While activity may
mainly be elevated late tonight considering the high shear/CAPE
environment there is at least a conditional risk for tornadogenesis
and large hail with discrete cells. If more of an upscale trend
occurs then a transition to a widespread wind event may become
favored.

How this potential MCS late tonight/Friday morning holds together
and tracks eastward ahead of the main cold front will likely
determine impacts and timing of any redevelopment during the day
Friday and Friday afternoon. If this moves through quick enough, we
may see a window for destabilization and another round of
supercells/discrete storms ahead of the cold front in our east. If
this complex lingers through the day then the tendency may be
embedded pulse type convection with widespread heavy rain through the
afternoon. Cold front should push east of our CWA based on current
model timing by late Friday afternoon/early Friday evening with
drier/more stable conditions then ending thunderstorm and severe
threat.

.LONG TERM...(Saturday through Thursday)
Issued at 352 PM CDT Thu Aug 13 2020

Saturday... The upper level trough will begin to exit the CWA
overnight Friday and into Saturday. A weak shortwave is expected to
move across the northern part of the CWA during the afternoon on
Saturday and some spotty rain showers in this area cannot be
completely ruled out. Otherwise, temperatures look to stay in the
upper 70s/low 80s with dewpoints in the mid to upper 50s.

Sunday through Thursday... Northwesterly flow will begin to dominate
the upper levels and will usher in a calmer weather pattern to close
the weekend and move into the beginning of the work week. Along with
the upper level ridging, high pressure at the surface will persist
for much of the forecast period. Calmer, cooler, and drier
conditions will accompany this transition with high temperatures in
the mid 70s/low 80s and dewpoints in the 50s for much of the
forecast area. Towards the end of the forecast period the chance for
a slightly more active weather pattern appears to emerge and could
bring with it the chance for rain once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1136 PM CDT Thu Aug 13 2020

There is a ton of uncertainty in regard to convective trends over
the next 24 hours, which is the main concern for the TAFs. It
appears the current activity will linger at KBJI for a few more
hours yet. Then there should be a break until another round of
storms moves in from western ND around or after sunrise. Then
there could be more storms in the late morning and afternoon.
There may even be some temporary periods of gusty winds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...DJR
LONG TERM...NCR/DJR
AVIATION...Godon
Hazardous weather outlook, Aug 13, 11:14 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1214 AM CDT Fri Aug 14 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-150515-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1214 AM CDT Fri Aug 14 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered severe thunderstorms remain possible through 3 am
Friday across portions of west central Minnesota. Wind gusts to 70
mph are possible with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible again around or just
after sunrise on Friday, and also throughout the late morning and
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 10:22 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1122 PM CDT Thu Aug 13 2020

MNZ002-003-022-027-140530-
West Becker MN-Clay MN-Mahnomen MN-Norman MN-
1122 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...SOUTHEASTERN
NORMAN...WESTERN MAHNOMEN AND NORTHWESTERN BECKER COUNTIES UNTIL 1230
AM CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felton, or 21 miles northeast of Fargo, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mahnomen, Twin Valley, Ulen, Waubun, Felton, Borup and Flom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Minnesota.

LAT...LON 4721 9589 4698 9620 4704 9664 4721 9665
      4750 9571
TIME...MOT...LOC 0422Z 256DEG 17KT 4712 9653

CJ
Local storm report, Aug 13, 10:23 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1123 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND DMG     KELLIHER                47.94N 94.45W
08/13/2020                   BELTRAMI           MN   EMERGENCY MNGR

            POWER OUTAGES REPORTED.

&&

GGUST
Special weather statement, Aug 13, 10:28 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1128 PM CDT Thu Aug 13 2020

MNZ003-027-029>031-NDZ053-140530-
West Becker MN-East Otter Tail MN-Clay MN-Wilkin MN-
West Otter Tail MN-Richland ND-
1128 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHWESTERN
OTTER TAIL...WILKIN...SOUTH CENTRAL BECKER AND CENTRAL RICHLAND
COUNTIES UNTIL 1230 AM CDT...

At 1127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lawndale to near Geneseo.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wahpeton, Breckenridge, Barnesville, Pelican Rapids, Frazee, Lake
Lida and Hankinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4609 9726 4613 9726 4650 9680 4673 9631
      4673 9566 4672 9566 4672 9548 4645 9577
      4603 9659
TIME...MOT...LOC 0427Z 278DEG 16KT 4648 9645 4609 9722

CJ
Local storm report, Aug 13, 10:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1132 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     1 NW FOSSTON            47.59N 95.76W
08/13/2020  M51 MPH          Polk               MN   ASOS

            PEAK WIND MEASURED AT THE FOSSTON AIRPORT /KFSE/.

&&

GGUST
Local storm report, Aug 13, 10:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1157 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     2 NNW ROTHSAY           46.50N 96.30W
08/13/2020  M63 MPH          Wilkin             MN   MESONET

            PEAK WIND MEASURED AT AN RWIS STATION.

&&

GGUST
Special weather statement, Aug 13, 11:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1215 AM CDT Fri Aug 14 2020

MNZ017-140615-
South Beltrami MN-
1215 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 115 AM CDT...

At 1215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Funkley to near Lake Itasca. Movement was
east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Bemidji, Blackduck, Wilton, Tenstrike, Lavinia, Turtle River and
Hines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Minnesota.

LAT...LON 4741 9518 4743 9518 4771 9486 4784 9442
      4741 9442
TIME...MOT...LOC 0515Z 280DEG 20KT 4783 9443 4727 9514

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 154 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 flash flood, 5 tornado, 4 hail, 4 flood, 1 funnel cloud. Local standard time, as filed.

Hail, Becker

When
August 13, 11:30 PM CST
Where
Becker County, 4.31 mi W of Snellman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.890, -95.510

Flash Flood, Clearwater

When
August 14, 12:00 AM CST to 8:00 AM CST
Where
Clearwater County, 3 mi NW of Shevlin to 3 mi SW of Shevlin
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
47.561, -95.316

Fields and farm access roads were flooded across southeast Copley and southern Shevlin townships. Street flooding was reported in Shevlin.

Hail, Hubbard

When
August 14, 12:15 AM CST
Where
Hubbard County, 1.89 mi E of (Pkd)park Rapids Arp
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.900, -95.030

Hail, Hubbard

When
August 14, 12:20 AM CST
Where
Hubbard County, 3.35 mi SE of Nevis
Measured
0.75 in hail
Reported by
Public
Coordinates
46.930, -94.790

Thunderstorm Wind, Wilkin

When
August 14, 1:22 AM CST
Where
Wilkin County, 1.68 mi NW of Rothsay
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -96.300

The wind gust was measured by a MNDOT RWIS mesonet sensor.

Flash Flood, Pennington

When
August 14, 2:30 AM CST to 6:00 AM CST
Where
Pennington County, 5 mi NW of High Lndg to 5 mi SW of High Lndg
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
48.101, -95.897

Four to five inches of rain fell across much of Deer Park and High Landing townships. Fields and farm access roads were inundated. The runoff quickly raised the Red Lake River by two feet.

Flash Flood, Otter Tail

When
August 14, 4:30 AM CST to 9:00 AM CST
Where
Otter Tail County, 3.11 mi SSE of Fergus Falls to 3.36 mi SSE of Fergus Falls
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.240, -96.040

Street and parking lot flooding was reported near Swan Lake.

Flash Flood, Otter Tail

When
August 14, 6:14 AM CST to 1:48 PM CST
Where
Otter Tail County, 5 mi NW of (Ffm)fergus Falls Ar to 5 mi W of (Ffm)fergus Falls Ar
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.331, -96.224

The Otter Tail Sheriff's office reported water in the basement of the courthouse in Fergus Falls, and ponding in front of the courthouse greater than 6 inches deep. The town park near the Otter Tail River was completely flooded, with depths greater than five feet.

Flash Flood, Otter Tail

When
August 14, 7:30 AM CST to 10:02 AM CST
Where
Otter Tail County, 4 mi NW of Parkers Prairie to 4 mi SW of Parkers Prairie
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.211, -95.379

Localized street flooding occurred after nearly two inches of rain fell in about 30 minutes. Local ditches, fields, and farm access roads flooded from over 4.50 inches of rain since just after midnight.

Flash Flood, Otter Tail

When
August 14, 8:00 AM CST to 1:00 PM CST
Where
Otter Tail County, 6.07 mi WSW of Dent to 4.33 mi N of Maine
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.520, -95.840

Heavy rain resulted in at least eight inches of water over county road 115 at 320th street, in northern Maine Township.

Thunderstorm Wind, Clay

When
August 14, 9:04 AM CST
Where
Clay County, 0.94 mi E of Felton
Measured
74 kt (85 mph) estimated gust
Reported by
Social Media
Coordinates
47.080, -96.500

Large grain bins were crushed at the elevator complex. Numerous trees were snapped or uprooted.

Thunderstorm Wind, Clay

When
August 14, 9:20 AM CST
Where
Clay County, 2.13 mi NNE of Ulen
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.110, -96.260

Trees were blown down in a shelterbelt.

Thunderstorm Wind, Becker

When
August 14, 9:55 AM CST
Where
Becker County, 1.46 mi NNW of Detroit Lakes
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.840, -95.840

The wind gust was measured by a RAWS mesonet station.

Flood, Otter Tail

When
August 14, 10:02 AM CST to 1:00 PM CST
Where
Otter Tail County, 4 mi NW of Parkers Prairie to 4 mi SW of Parkers Prairie
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.211, -95.379

Runoff continued from heavy rainfall.

Thunderstorm Wind, Becker

When
August 14, 10:10 AM CST
Where
Becker County, 1.41 mi W of Tamarac Refuge
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.970, -95.650

A few trees were blown down near Flat Lake.

Hail, Becker

When
August 14, 10:23 AM CST
Where
Becker County, 7.18 mi WNW of Evergreen
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.810, -95.590

The hail was accompanied by heavy rain.

Flood, Otter Tail

When
August 14, 1:48 PM CST to 7:00 PM CST
Where
Otter Tail County, 3.11 mi SSE of Fergus Falls to 3.36 mi SSE of Fergus Falls
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Public
Coordinates
46.240, -96.040

Runoff from heavy rain near Swan Lake continued through most of the day.

Flood, Otter Tail

When
August 14, 1:48 PM CST to 7:00 PM CST
Where
Otter Tail County, 5 mi NW of (Ffm)fergus Falls Ar to 5 mi W of (Ffm)fergus Falls Ar
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
46.331, -96.224

Runoff continued from flash flooding in Fergus Falls.

Flood, Mahnomen

When
August 14, 2:14 PM CST to 7:00 PM CST
Where
Mahnomen County, 4 mi NW of Bejou to 4 mi SW of Bejou
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
47.491, -96.041

Runoff from heavy rain entered a home.

Tornado, Grant

When
August 14, 2:37 PM CST to 2:47 PM CST
Where
Grant County, 4.54 mi ENE of Charlesville to 3.5 mi S of Wendell
Rating
EF0
Path length
4 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
45.970, -96.190

This tornado was one of five tornadoes that formed in Grant County. The tornado formed very quickly west of Elbow Lake. The tornado remained largely over open fields, with minor markings noted in corn and soybean fields, as confirmed by a storm damage survey team. Peak winds were estimated at 75 mph.

Tornado, Grant

When
August 14, 2:38 PM CST to 2:40 PM CST
Where
Grant County, 2.37 mi NE of Charlesville
Rating
EF0
Path length
0.4 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
45.970, -96.240

This tornado was the westernmost of 5 tornadoes that formed in Grant County. It formed and dissipated fairly quickly, likely tracking for less than a half mile. Slight marking was noted in a soybean field by video and a damage survey team. Peak winds were estimated at 65 mph.

Tornado, Grant

When
August 14, 2:39 PM CST to 2:42 PM CST
Where
Grant County, 5.61 mi S of Wendell
Rating
EF0
Path length
1 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
45.950, -96.120

This tornado was the third of five tornadoes in Grant County. The tornado tracked mainly over open fields and pasture land. A slight marking was noted in a field via video and a storm damage survey team. Peak winds were estimated at 70 mph.

Tornado, Grant

When
August 14, 2:42 PM CST to 3:08 PM CST
Where
Grant County, 5.99 mi NE of Herman Muni Arpt to 6 mi ENE of Elbow Lake
Rating
EF2
Path length
13.4 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
45.910, -96.080

This tornado was the fourth of five tornadoes in Grant County. The tornado crossed U. S. Highway 59 about two miles south of Elbow Lake, the south end of Pomme de Terre Lake, and the Tipsinah Mounds Golf Course. It snapped and uprooted numerous trees, several power poles, and ravaged corn fields. It tore down a small tower, roofing, and roof sections from homes and a golf course clubhouse. Peak winds were estimated at 115 mph.

Tornado, Grant

When
August 14, 2:50 PM CST to 2:54 PM CST
Where
Grant County, 2.78 mi WNW of Hoffman to 2 mi NNW of Hoffman
Rating
EF1
Path length
1.71 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
45.850, -95.850

This tornado was the fifth and southernmost of five tornadoes that occurred in Grant County. This tornado had a persistent wall cloud for several minutes prior to tornado development. The tornado quickly became wrapped in heavy rain. It snapped or uprooted several trees, and tore roofing off of a home and a pole shed before passing over highway 55, as confirmed by video and a storm damage survey. Peak winds were estimated at 95 mph.

Funnel Cloud, Grant

When
August 14, 2:50 PM CST
Where
Grant County, 3.36 mi SE of Wendell
Reported by
Storm Chaser
Coordinates
45.990, -96.060

The funnel extended about half way down from the cloud base.

Thunderstorm Wind, Grant

When
August 14, 3:05 PM CST
Where
Grant County, 2.04 mi WNW of Erdahl
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.990, -95.870

Trees were blown down at a golf course.

Thunderstorm Wind, Beltrami

When
August 14, 3:30 PM CST
Where
Beltrami County, 2.5 mi NW of Tenstrike
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.680, -94.710

Several trees were blown down onto a camper near Summer Haven Resort.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911069, 911087, 911070, 911071, 911072, 911088, 911090, 911092, 911095, 911097, 911073, 911074, 911075, 911096, 911076, 911077, 911091, 911093, 911098, 911079, 911078, 911081, 911084, 911086, 911099, 911100, 911101.